Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 6, NWS Houston/Galveston, TX

February 21, 2013Liberty County, Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 21, 2013, 12:01 PM CST for Liberty County, Polk County, San Jacinto County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2013, 12:01 PM CST (18:01 UTC)
Expired
Feb 21, 2013, 12:30 PM CST
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Liberty County, TX, Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 116 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
644 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 11:40 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 21, 11:40 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1140 AM CST THU FEB 21 2013

.DISCUSSION...
SEE THE 18Z AVIATION DISCUSSION BELOW.

40

&&

.AVIATION...
THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF THE TERMINALS EARLY
THIS AFTERNOON. THIS THREAT WILL END AS THE PREFRONTAL TROUGH
PUSHES THROUGH EACH SITE...WITH THE TROUGH ALREADY THROUGH KCLL.
EXPECT THE STRONGEST THUNDERSTORM GUSTS TO BE POSSIBLE FROM
ABOUT KIAH NORTHWARD.

AFTER THE TROUGH MOVES THROUGH...THERE WILL LIKELY BE A PERIOD OF
GUSTY WEST WINDS. THE IFR TO MVFR CONDITIONS MAY LINGER OVER THE
AREAS FROM KHOU TO THE COAST...BUT EXPECT VFR CONDITIONS TO
DEVELOP BETWEEN 00Z AND 02Z AT KLBX AND KGLS.

A FEW LOCATIONS MAY EXPERIENCE AT LEAST PATCHY GROUND FOG
OVERNIGHT TONIGHT INTO EARLY FRIDAY MORNING.

40

&&

.PREV DISCUSSION... /ISSUED 1019 AM CST THU FEB 21 2013/

DISCUSSION...
PREFRONTAL TROF MAKING ITS WAY INTO NW COUNTIES AND SHOULD
CONTINUE ITS ESE TRACK THRU THE DAY. SIGNIFICANT CONVECTION HAVING
A DIFFICULT TIME INITIATING FURTHER AHEAD...MAINLY BEING HAMPERED
BY DRY AIR TO THE N AND STRONG CAPPING SW/S. BASED ON LASTED
NIGHTS CLL SOUNDING (THANKS, AGGIES)...NE COUNTIES MAY STILL HAVE
A NARROW OPPORTUNITY TO SEE AN ISOLATED SEVERE CELL OR TWO INTO
THE LUNCH HOUR - BUT OVERALL WOULDN'T EXPECT MUCH WIDESPREAD
SIGNIFICANT WX. THIN BAND OF SHRA/ISO TSRA WILL PROBABLY PRODUCE
25-35MPH GUSTS AS IT ROLLS THRU. TWEAKED GRIDS BASED ON ABOVE
THINKING. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  43  65  38  68 /  80  10   0  10  10
HOUSTON (IAH)              75  48  67  42  69 /  80  10  20  10  10
GALVESTON (GLS)            71  59  68  51  66 /  60  20  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...47
AVIATION/MARINE...40
Hazardous weather outlook, Feb 21, 5:05 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 AM CST THU FEB 21 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
505 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE SOUTHERN
PLAINS THIS MORNING AND WILL DRIVE A LINE OF SHOWERS AND
THUNDERSTORMS EASTWARD INTO SOUTHEAST TEXAS THIS MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THIS
LINE AND WILL BE CAPAOBLE OF PRODUCING DAMAGING WINDS AND ISOLATED
TORNADOES. DAMAGING WINDS WILL ALSO BE POSSIBLE WITH THE MAIN LINE
OF THUNDERSTORMS AS THEY MOVE INTO THE REGION. AREAS NORTH OF A
LINE FROM BRENHAM TO ANAHUAC WILL SEE THE GREATEST THREAT FOR
SEVERE WEATHER WITH THIS SYSTEM. THE BULK OF THE PRECIPITATION
SHOULD SHIFT EASTWARD INTO LOUISIANA BY MID AFTERNOON BRINGING AN
END TO THE SEVERE WEATHER THREAT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR EARLY AFTERNOON.

GMZ330-335-350-355-370-375-221115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
505 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ELEVATED WINDS AND
SEAS. A NARROW BAND OF SHOWERS AND THUNDERSTORMS COULD MOVE INTO
THE COASTAL WATERS AHEAD OF A PREFRONTAL TROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEAS WILL REMAIN ELEVATED ON FRIDAY MORNING AND SLOWLY SUBSIDE
DURING THE DAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Feb 21, 9:32 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
932 AM CST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          3 E SHEPHERD            30.49N 94.95W
02/18/2013  F1               SAN JACINTO        TX   NWS STORM SURVEY

            HOME AND TREES DAMAGED.BARN DESTROYED. WORST DAMAGE
            CONSISTENT WITH EF1 LEVEL WINDS.

&&

DR
Special weather statement, Feb 21, 10:39 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CST THU FEB 21 2013

TXZ163-164-176>178-196-198-211730-
BRAZOS TX-WALKER TX-SAN JANCINTO TX-MADISON TX-TRINITY TX-HOUSTON TX-
GRIMES TX-
1039 AM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRAZOS...WALKER...
NORTHWESTERN SAN JANCINTO...MADISON...SOUTHWESTERN TRINITY...HOUSTON
AND NORTHERN GRIMES COUNTIES UNTIL 1130 AM CST...

AT 1034 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
WEST OF GRAPELAND TO BRYAN...OR ALONG A LINE EXTENDING FROM 18 MILES
NORTHWEST OF CROCKETT TO 6 MILES NORTH OF COLLEGE STATION...AND
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...CROCKETT...MADISONVILLE...TRINITY...GRAPELAND...
LOVELADY...RIVERSIDE...KENNARD...MIDWAY...LATEXO AND OAKHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3157 9522 3159 9517 3153 9511 3065 9528
      3062 9637 3103 9610 3109 9597 3110 9577
      3113 9578 3116 9573 3120 9575 3127 9573
      3132 9566 3146 9571 3146 9575 3147 9572
      3151 9574 3155 9564 3159 9529
TIME...MOT...LOC 1634Z 259DEG 28KT 3144 9574 3069 9628
Special weather statement, Feb 21, 11:36 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1136 AM CST THU FEB 21 2013

TXZ164-177>179-199-200-211815-
WALKER TX-MONTGOMERY TX-LIBERTY TX-SAN JANCINTO TX-TRINITY TX-
POLK TX-
1136 AM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...EASTERN
MONTGOMERY...NORTHWESTERN LIBERTY...SAN JANCINTO...SOUTHWESTERN
TRINITY AND SOUTHWESTERN POLK COUNTIES UNTIL 1215 PM CST...

AT 1130 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STORMS FROM LIVINGSTON TO CONROE...WITH INDIVIDUAL
STORMS MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONROE...CLEVELAND...LIVINGSTON...WILLIS...PANORAMA VILLAGE...
SHEPHERD...PORTER HEIGHTS...ONALASKA...CUT AND SHOOT...COLDSPRING...
POINT BLANK...WOODLOCH...NORTH CLEVELAND AND GOODRICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3012 9536 3039 9559 3094 9511 3057 9461
TIME...MOT...LOC 1730Z 229DEG 31KT 3033 9541

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 10:39 AM CSTSpecial Weather StatementHGXBrazos, Houston, Madison, Walker51 min
Feb 21, 11:36 AM CSTSpecial Weather StatementHGXMontgomery, San Jacinto39 min
Feb 21, 12:32 PM CSTSpecial Weather StatementHGXSan Jacinto43 min
Feb 21, 1:11 PM CSTTornado WarningHGXLiberty, Polk, San Jacinto49 min
Feb 21, 3:25 PM CSTSmall Craft AdvisoryHGX12 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.